Kentucky, 2001Tornado in Kentucky, July 4, 2001
July 4, 2001 · NWS JKL · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $350,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 4, 9:50 AM EST, 3 hours 21 minutes earlier.
Area forecast discussion, Jul 4, 9:50 AM EST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1050 AM EDT WED JUL 4 2001
14Z SFC ANALYSIS SHOWS A COLD FRONT STRETCHED FROM MICHIGAN THROUGH
SOUTHWEST KENTUCKY AND DOWN TO ARKANSAS. A SECONDARY FRONT IS
DROPPING THROUGH NORTHERN ILLINOIS AND IOWA. AN MCS IS WORKING ITS
WAY THROUGH EAST KENTUCKY WITH HEAVY RAINS AND GUSTY WINDS. THIS
WILL BE DYING OUT TOWARD NOON LEAVING US IN A LULL UNTIL AFTERNOON
HEATING AND THE NEARBY BOUNDARY LIKELY SPARK ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS. DUE TO THE RAIN AND LEFTOVER CLOUDS...
WILL UPDATE TO LOWER TEMPS A TAD ACROSS THE AREA. WILL ALSO FINE
TUNE POPS AND SKY COVER. UPDATE OUT SHORTLY.
.JKL...NONE.
GReEIF
In the hours before
Special weather statement, Jul 4, 8:00 AM EST, 5 hours 11 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-050030-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
900 AM EDT WED JUL 4 2001
...SEVERE THUNDERSTORMS POSSIBLE TODAY AND THIS EVENING OVER ALL
OF EASTERN KENTUCKY...
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA INDICATES THAT THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF EASTERN KENTUCKY
TODAY AND INTO THIS EVENING.
A SERIES OF STORM COMPLEXES ARE EXPECTED TO MOVE THROUGH THE OHIO
VALLEY TODAY AS AN APPROACHING COLD FRONT INTERACTS WITH AN
INCREASINGLY MOIST AND UNSTABLE AIR MASS. THE FIRST BATCH OF STORMS
ARE EXPECTED TO DIE OUT OVER EASTERN KENTUCKY DURING THE MORNING.
HOWEVER...ANOTHER ORGANIZED AREA OF STORMS ARE LIKELY LATER THIS
AFTERNOON. IN ADDITION...THE HIGH MOISTURE CONTENT OF THE AIR AND
THESE SLOW MOVING THUNDERSTORM COMPLEXES WILL BRING HEAVY RAIN AND
THE POSSIBILITY OF FLOODING TO EAST KENTUCKY. THE MAIN THREAT FROM
THE STORMS WILL BE WIND DAMAGE...LARGE HAIL AND HEAVY RAIN.
STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER SERVICE OR
LOCAL MEDIA FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION.
SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY.
GREIF
Tornado, Pulaski
- When
- July 4, 1:11 PM EST to 2:00 PM EST
- Where
- Pulaski County, 5 mi NW of Somerset
- Rating
- F1
- Path length
- 18 mi
- Path width
- 75 yd
- Property damage
- $350,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.150, -84.650
On the afternoon of July 4th, severe thunderstorms developed over portions of south central and southeastern Kentucky. One of the storms spawned a multi-segmented tornado which first touched down northwest of downtown Somerset. The damage began along Old Salts Road where a mobile home was destroyed. Three barns were severely damaged and one barn was destroyed. Many trees were snapped off at the base. The tornado lifted and touched down again in the Norwood Subdivision. Roof damage to framed homes and snapped trees resulted. The tornado skipped along its east southeast path and produced damage again at Highway 27 where two businesses were damaged. Several homes in the Camelot Subdivision received roof damage. The tornado also hit northern Pulaski Middle school where a portion of the school roof blew off then water pipes broke and produced flooding in the building. The last mention of damage occurred near Mount Victory where tree damage was experienced and an outbuilding was blown 18 inches off of its foundation. This tornado skipped continued to skip along a path east southeast into Laurel County.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat and Drought in Oklahoma, July 4 to 31, 20018 deaths · 96 events
- Hail in Nebraska, July 4, 200112 injured · $50 million · 3 in hail · 1 event
- High Surf in Puerto Rico, July 4, 20011 death · 1 event
- Damaging Wind in Utah, July 4, 20011 death · 50 kt wind · 1 event
- Heat in Illinois, July 4, 20011 death · 1 event
- Damaging Wind and Lightning Strike in South Carolina, July 4, 2001$1.5 million · 50 kt wind · 2 events
- Hail and Damaging Winds in New York, July 4, 20011 injured · $277,000 · 0.75 in hail · 12 events
- Flash Flood and Damaging Winds in Virginia, July 4, 2001$400,000 · 4 events
- Hail in Nebraska, July 4, 2001$120,000 · 2.5 in hail · 20 events
- Flash Flood and Hail in Kentucky, July 4, 2001$120,000 · 2.75 in hail · 15 events
- Lightning Strike in Florida, July 4, 20018 injured · $1,000 · 1 event
- Damaging Wind in Nebraska, July 4, 20011 injured · $100,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257177.